Arizona, 2012Flash Flooding in Arizona, July 14, 2012
July 14, 2012 · NWS PSR · 2 events in 1 county or zone
Scattered thunderstorms developed across the south central Arizona deserts during the afternoon hours on July 14th. Due to the very moist and unstable nature of the atmosphere, the storms tended to produce locally heavy rainfall with rainfall rates well in excess of one inch per hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across the south central Arizona deserts during the afternoon hours on July 14th. Due to the very moist and unstable nature of the atmosphere, the storms tended to produce locally heavy rainfall with rainfall rates well in excess of one inch per hour. The heavy rain led to some flash flooding in the Wickenburg area late in the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 14, 4:35 PM MST, 25 minutes earlier.
Area forecast discussion, Jul 14, 4:35 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
435 PM MST SAT JUL 14 2012
.UPDATE...UPDATED AVIATION DISCUSSION.
.SYNOPSIS...
MONSOONAL MOISTURE WILL PERSIST ACROSS THE DESERT
SOUTHWEST...RESULTING IN ABOVE AVERAGE RAIN CHANCES THROUGH MONDAY.
A LOW PRESSURE SYSTEM PROGRESSING THROUGH THE WESTERN STATES WILL
EVENTUALLY BRING DRIER CONDITIONS AND A CONTINUATION OF THE
BELOW-AVERAGE TEMPERATURES THROUGH MIDWEEK. THE BELOW-AVERAGE RAIN
CHANCES WILL LARGELY PERSIST THROUGH THE END OF THE WEEK WITH A
GENERAL WARMING TREND...THOUGH MOISTURE MAY TRY TO START WORKING
WESTWARD INTO THE AREA BY THE END OF NEXT WEEK.
&&
.DISCUSSION...
OBJECTIVE ANALYSIS AND WV SATELLITE INTERPRETATION SUGGESTS THE
PRIMARY TROUGH AXIS HAS MOVED INTO FAR SERN CALIFORNIA THIS MORNING
WITH A PLUME OF DEEP MOISTURE STREAMING NORTH THROUGH ARIZONA. VORT
MAX WAS BEGINNING TO MAKE THE TURN THROUGH THE BASE OF THE
TROUGH...ENHANCING DOWNSTREAM FORCING WHILE PULLING SLIGHTLY COOLING
AIR ALOFT EASTWARD. MEANWHILE...A WELL DEFINED OUTFLOW BOUNDARY
EXTENDED FROM NEAR TWENTYNINE PALMS AND NEARLY ALONG I-10 INTO
CENTRAL ARIZONA. THIS BOUNDARY HAS BEEN AN EFFECTIVE FOCUSING
MECHANISM FOR REPEATED CONVECTIVE GENERATION IN LA PAZ COUNTY THUS
FAR.
REGIONAL 12Z SOUNDING DATA ALONG WITH MODEL FORECASTS INDICATES VERY
MOIST ATMOSPHERIC PROFILES (PWATS AROUND 2.0 INCHES) WITH NEARLY
MOIST ADIABATIC LAPSE RATES THROUGH THE COLUMN. LARGE SUBCLOUD
LAYERS AND MLCAPE AVAILABILITY ABOVE FREEZING WITH LITTLE CONVECTIVE
INHIBITION AND DEEP UNIDIRECTIONAL SOUTHERLY FLOW WILL ALLOW FOR
VERY EFFICIENT RAIN PRODUCING THUNDERSTORMS INTO THIS EVENING.
REGIONAL MLCAPE VALUES AOA 2000 J/KG WILL CONTINUED TO FEED UPSCALE
THUNDERSTORM GROWTH...NOT ONLY ALONG THE AFOREMENTIONED OUTFLOW
BOUNDARY...BUT MORESO IN A FAVORABLY DIFLUENT JET REGION THROUGH
SOUTH CENTRAL ARIZONA.
THE WRN ARIZONA OUTFLOW BOUNDARY SHOULD CONTINUE TO FOCUS ORGANIZED
UPDRAFTS THROUGH SUNSET...WHEN LOSS OF HEATING SHOULD ALLOW ACTIVITY
TO WANE AND SHIFT OFF TO THE NORTH WITH THE SHORTWAVE EJECTION.
GIVEN THE QUASI-STATIONARY NATURE OF THIS BOUNDARY...LOCALLY HEAVY
RAINFALL WILL BE A THREAT UNTIL THAT POINT. ACTIVITY OVER SERN
ARIZONA SHOULD PARTIALLY CONGEAL THROUGH THE EASTERN FORECAST
COUNTIES...LIFTING NORTH TOWARDS THE INSTABILITY AXIS. A GENERAL
DOWNWARD TREND IN POPS SHOULD BE EXPECTED OVERNIGHT...HOWEVER MUCH
LIKE THE PAST TWO DAYS...GIVEN THE DEEP MOISTURE PROFILES AND LITTLE
ELEVATED INHIBITION...SCT/ISOLD ACCAS SHOWERS MAY PERSIST INTO
SUNDAY MORNING ALONG THE DEEP MOISTURE AXIS.
A SECONDARY DEEPER SHORTWAVE WILL DIG ALONG THE CNTRL/WRN CALIFORNIA
COAST SUNDAY AFTERNOON...WITH INCREASING SOUTHWESTERLY FLOW AND JET
AXIS SHIFTING SLIGHTLY EASTWARD. THIS WILL ACT TO ADVECT DRIER AIR
INTO SOUTHEAST CALIFORNIA...WHILE FOCUSING THE MOST FAVORABLE AREA
FOR CONVECTIVE INITIATION TOWARDS THE HIGHER TERRAIN NORTH AND EAST
OF THE PHOENIX METRO. MOST OPERATIONAL MODELS AGREE IN THIS
SCENARIO...AND HAVE GENERALLY KEPT POPS ON THE SLGT/LOWER CHANCE
SIDE.
MODELS ARE IN AGREEMENT THAT THICKNESSES WILL TREND DOWNWARD AND
BOTTOM OUT TUESDAY AS ANOTHER STRONG VORT MAX SLIDES DOWN THE WEST
COAST. CONSEQUENTLY...TEMPERATURES WILL REMAIN WELL-BELOW AVERAGE
THROUGH MIDWEEK. IT WILL LIKELY TAKE UNTIL THE END OF NEXT WEEK FOR
THE MONSOON HIGH TO BECOME RE-ESTABLISHED ACROSS THE WESTERN CONUS
AND MOISTURE TO WORK BACK WESTWARD. 12Z MODELS HAVE BECOME SLIGHTLY
MORE HASTY WITH THIS TRANSITION...THOUGH HAVE KEPT POPS TOWARDS THE
LOWER SIDE FOR THE TIME BEING.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA AND KSDL...
A LARGE AREA OF SHOWERS/THUNDERSTORMS CONTINUES TO MOVE THROUGH THE
PHOENIX AREA. THE MAJORITY OF THE IMPACTS ARE EXPECTED OVER THE NEXT
1 TO 2 HOURS. THE MAIN THREATS WILL BE LIGHTNING AND HEAVY
RAIN...WITH GUSTY WINDS AS WELL. WIND SPEEDS TO RANGE BETWEEN 15 AND
25 KNOTS. SCT-BKN CLOUD DECKS GENERALLY AOA 7KFT...WITH CIGS BRIEFLY
AOB 5000FT AGL IN HEAVIER SHOWERS AND THUNDERSTORMS THIS EVENING.
STORM ACTIVITY EXPECTED TO SHIFT NORTH AND EAST AFTER 02Z...WITH
IMPROVING CONDITIONS ACROSS THE AREA THROUGH THE REST OF THE EVENING.
SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
THUNDERSTORMS THAT ARE NOW AFFECTING KBLH ARE EXPECTED TO CONTINUE
FOR THE NEXT 2 TO 3 HOURS. THE MAIN THREATS WILL BE LIGHTNING AND
HEAVY RAIN...WITH GUSTY WINDS AS WELL. WIND SPEEDS TO RANGE BETWEEN
15 AND 25 KNOTS. STORM ACTIVITY EXPECTED TO SHIFT NORTH AND EAST BY
02Z...WITH IMPROVING CONDITIONS ACROSS THE AREA THROUGH THE REST OF
THE EVENING.
A MORE STABLE ATMOSPHERE IS EXPECTED TO KEEP THUNDERSTORM ACTIVITY
MAINLY TO THE NORTH AND EAST OF KIPL THIS EVENING...WITH LIGHT
WINDS...AND SCATTERED CLOUD DECKS TO PREVAIL.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
CONDITIONS WILL BEGIN TO DRY OUT NEXT WEEK WITH DECREASING CHANCES
OF SHOWERS AND THUNDERSTORMS. IN GENERAL...MOST PRECIPITATION WILL
BE FOCUSED OVER THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY. MINIMUM
HUMIDITIES WILL LOWER EACH DAY MONDAY THROUGH WEDNESDAY FROM WEST TO
EAST WITH MOST LOWER DESERT LOCATIONS SEEING MINIMUM HUMIDITIES IN
THE TEENS. OVERNIGHT RECOVERIES WILL BE GOOD TO VERY GOOD...WITH
SEASONAL TEMPERATURES BY THE END OF THE WEEK.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...HIRSCH/MO
AVIATION...PERCHA
FIRE WEATHER...KUHLMAN/MO
Hazardous weather outlook, Jul 14, 6:03 AM MST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
603 AM MST SAT JUL 14 2012
AZZ022-023-027-028-151315-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
603 AM MST SAT JUL 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND
LOCALIZED FLOODING...AS WELL AS WIND GUSTS IN EXCESS OF 40 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A GRADUAL DRYING TREND IS EXPECTED EARLY NEXT WEEK...THOUGH A FEW
AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN IN THE FORECAST
THROUGH MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
AZZ024-151315-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
603 AM MST SAT JUL 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND
LOCALIZED FLOODING...AS WELL AS WIND GUSTS IN EXCESS OF 40 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN IN THE
FORECAST UNTIL AT LEAST TUESDAY. ANY OF THESE STORMS COULD PRODUCE
LOCALLY HEAVY RAINFALL ALONG WITH STRONG GUSTY WINDS. ISOLATED
THUNDERSTORMS MAY BE POSSIBLE THROUGH THE END OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
AZZ020-021-025-026-CAZ030>033-151315-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
603 AM MST SAT JUL 14 2012 /603 AM PDT SAT JUL 14 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND
LOCALIZED FLOODING...AS WELL AS WIND GUSTS IN EXCESS OF 40 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A DRYING TREND WILL BEGIN SUNDAY. HAZARDOUS WEATHER IS GENERALLY NOT
EXPECTED THROUGH NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Local storm report, Jul 14, 4:29 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
429 PM MST SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM FLASH FLOOD 2 S MESA 33.39N 111.74W
07/14/2012 MARICOPA AZ DEPT OF HIGHWAYS
FOUR LANES OF US-60 BLOCKED IN EACH DIRECTION DUE TO
FLOODING - FROM ADOT
&&
EVENT NUMBER PSR1200140
MOSpecial weather statement, Jul 14, 4:35 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
435 PM MST SAT JUL 14 2012
CAZ033-150030-
IMPERIAL CA-
435 PM PDT SAT JUL 14 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
UNTIL 530 PM PDT
AT 431 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES NORTHEAST OF BRAWLEY...MOVING NORTH AT 5
MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RURAL CENTRAL IMPERIAL COUNTY...
LAT...LON 3330 11536 3327 11507 3299 11515 3301 11536
TIME...MOT...LOC 2335Z 187DEG 6KT 3309 11524
LEINS
Local storm report, Jul 14, 4:41 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
441 PM MST SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HEAVY RAIN 1 N GILBERT 33.35N 111.76W
07/14/2012 M2.25 INCH MARICOPA AZ TRAINED SPOTTER
2.25 INCHES OF RAIN IN LAST HOUR AT HOME AT VAL VISTA
AND ELLIOT. MARBLE SIZED HAIL...TREE DAMAGE...AND STREET
FLOODING AT SAN TAN VILLAGE MALL.
&&
EVENT NUMBER PSR1200141
MPLocal storm report, Jul 14, 4:42 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
442 PM MST SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HEAVY RAIN 2 W APACHE JUNCTION 33.40N 111.58W
07/14/2012 M0.93 INCH PINAL AZ TRAINED SPOTTER
MEASURED IN ONE HALF HOUR
&&
EVENT NUMBER PSR1200143
MOLocal storm report, Jul 14, 4:56 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
456 PM MST SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM FLOOD 3 W MESA 33.42N 111.79W
07/14/2012 MARICOPA AZ AMATEUR RADIO
MINOR URBAN FLOODING AT THE INTERSECTION OF BROADWAY
AND GILBERT
&&
EVENT NUMBER PSR1200144
MOLocal storm report, Jul 14, 5:00 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
500 PM MST SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD 1 SSW GOLDFIELD RANCH 33.59N 111.61W
07/14/2012 MARICOPA AZ PUBLIC
WASH ALONG BUSH HIGHWAY FLOWING RAPISLY OUT OF ITS
BANKS
&&
EVENT NUMBER PSR1200145
MOFlash Flood, Maricopa
- When
- July 14, 5:00 PM MST to 10:00 PM MST
- Where
- Maricopa County, 1.92 mi SSE of Wickenburg to 3.44 mi SE of Wickenburg
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.943, -112.720
Scattered thunderstorms developed across south central Arizona during the afternoon hours on July 14th, and some of them affected the Wickenburg area. Due to the very moist and unstable nature of the atmosphere, the storms tended to produce heavy rainfall which led to episodes of flash flooding. A flash flood warning had been issued for the Wickenburg area starting at 503 pm on the 14th. According to a trained weather spotter, at 618 pm the heavy rains led to a mudslide which blocked the westbound lanes of US 60 at mile marker 115.
Flash Flood, Maricopa
- When
- July 14, 5:00 PM MST to 10:00 PM MST
- Where
- Maricopa County, 0.71 mi NNW of Wickenburg to 0.74 mi SSE of Wickenburg
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 33.979, -112.736
Scattered thunderstorms developed across south central Arizona during the afternoon hours on Saturday July 14th, and they produced locally heavy rainfall which led to episodes of flash flooding in the Wickenburg area. A Flash Flood Warning was issued for Wickenburg at about 5 pm in the afternoon. According to the Maricopa County Sheriff's Department, a 65 year old man died as he attempted to drive across the Hassayampa wash/river near Wickenburg. As he attempted to drive through the wash, the swiftly flowing water carried his vehicle about one quarter of a mile downstream and into some brush, causing him to drown. No other details were made available. In addition to the fatality, crews were dispatched to four water rescues during the evening hours on Saturday according to Kevin Pool of the Wickenburg Fire Department. One such rescue occurred north of town along US highway 93 in a neighborhood near a wash. In that incident the person was rescued from the top of his vehicle by sheriff's helicopter and taken to a hospital for observation.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Utah, July 14 to 16, 2012$533,000 · 1 in hail · 15 events
- Lightning Strikes in Tennessee, July 14, 2012$350,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 14, 2012$202,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Arizona, July 14, 2012$145,000 · 65 kt wind · 8 events
- Flash Flooding and Damaging Wind in Arizona, July 14, 2012$25,000 · 50 kt wind · 5 events
- Hail and Damaging Wind in Iowa, July 14, 2012$23,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strike in Alabama, July 14, 2012$15,000 · 52 kt wind · 8 events
- Damaging Winds in Arkansas, July 14, 2012$17,000 · 56 kt wind · 4 events
- Tornado in Virginia, July 14, 2012$15,000 · EF0 · 1 event
- Flash Flooding in Virginia, July 14, 20126 events
- Hail and Heavy Rain in Oregon, July 14, 20121 in hail · 5 events
- Damaging Wind and Heavy Rain in Colorado, July 14, 201258 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388444, 396492.